Back to Ask the Diabetes Team Ask the Diabetes Team

From Martinsville, Indiana, USA:

My eight year old daughter, diagnosed with type 1 diabetes five months ago, is now on Lantus in the morning with Humalog on a sliding scale based on carbs and her blood sugar readings prior to meals. Our previous education has been on how to handle the peaks from NPH with snacks and a rigid schedule, but with Lantus, we are kind of confused about how snacks come into play. She doesn't seem to need any snacks between meals to keep her from going low, they sometimes cause her to go high, and we are especially confused about bedtime.

Last night, her blood sugar was 144 mg/dl [8 mmol/L] before supper and 112 mg/dl [6.2 mmol/L] at bedtime. She was in the habit of bedtime snacks even before diabetes so she had one-half cup of ice cream (18 grams carbohydrate) with no Humalog, and at 11:00 pm she was 225 mg/dl [12.5 mmol/L], 295 mg/dl [16.4 mmol/L] at 4:00 am, and 232 mg/dl [12.9 mmol/L] at 9:00 am the following morning. She has been waking up in the upper 100s to lower 200s mg/dl [5.6-11.1mmol/L] since she switched to morning Lantus. Does she need Humalog with her bedtime snack?


It's always difficult to give precise advice on a single set of readings, but I am assuming that the ones you give are reasonably representative and that your concern is primarily with the evening and overnight blood glucose levels.

First of all, I would not add another injection of Humalog for the bedtime snack. Firstly, it is not a good idea on principle; secondly, the amount of insulin needed to cover 18 carbs would be very small and thus subject to error, and thirdly, I am not sure that the 11 pm and 4 am levels reflected the snack and did not have some other cause. In particular, I wonder if your daughter isn't one of the occasional subjects in whom the action of Lantus (insulin glargine) does not quite last for the whole 24 hours.

If your daughter's doctor thinks that this might be the case, then it would be a good idea to switch to the more normal evening Lantus because the before breakfast blood sugar reading then gives you a very good idea as to whether the Lantus basal dose is well calibrated. The period when it may be running out is then around supper time and easier to compensate for in the Humalog dose.

Finally, it may not be possible to maintain perfect control at this age so if her hemoglobin A1c levels are less than 8.5% you should feel that you have done well.


Additional comments from Dr. David Schwartz:

These are good questions and since you find yourself confused, they are best directed to your diabetes team.

Having said that, I think it may be helpful to review the rationale for the use of insulin glargine (Lantus) and lispro (Humalog). In combination, they function as a basal/bolus tandem to try to mimic what occurs in people who do not have diabetes. Normally, there is some insulin around "all the time." This is the "basal" insulin. After a meal, there is a "spike" of insulin to help metabolize the calories just ingested. This is the bolus. Every time you eat anything with calories, you release insulin.

For the person with diabetes, Lantus functions as the basal and Humalog functions as the bolus. So, in general terms, on this regimen if you eat a snack (not the treatment of a low), the fast acting insulin (Humalog in this case) should be taken, based upon your other instructions, meal plan, activities, etc. While this leads to the possibility of taking multiple injections daily, it also allows flexibility: if you choose to sleep in late or skin lunch, you don't need to take the fast-acting shot until you eat.


Additional comments from Dr. Tessa Lebinger:

Some people don't need snacks on the regimen your daughter uses and like the fact that they don't need snacks. If she wants snacks and her blood sugar goes up after snacks, she may need Humalog every time she eats a meal or a snack. Some people like this flexibility as they can then skip their snack if they want to.

If she usually eats snacks, but doesn't want to take insulin before every snack, discuss with her own doctor the possibility of adding some Regular to the Humalog before meals to help prevent her from going high before the snack (but then, she must eat the snack or she will go low. Another possibility to discuss is trying the new insulin NovoLog which works almost as fast as Humalog but lasts a little longer.. Again, remember that if the insulin she takes before a meal is also meant to cover a snack a few hours later, she can't skip the snack and she will have less flexibility in varying the amount of food she eats at each meal and snack.

Make sure not to make any changes without discussing them with her own physician.


Additional comments from Dr. Stuart Brink:

It sounds like she needs Humalog to cover her snacks, even at night, and she may also need a small dose of suppertime NPH to give her basal insulin when the ice cream is working. You could get rid of the snacks, cut them back etc.

You should be working closely with your diabetes team since these are excellent questions, and it seems like you have sufficient blood glucose monitoring to establish a pattern. Once a pattern exists, then adjustments of insulin and/or food should work to regain control. What you are describing is rather common, of course, since Lantus does not cover such bolus needs -- but Humalog and NovoLog both do.


Original posting 26 Aug 2002
Posted to Daily Care


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:38
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.